Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 5, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 5, 2017, 4:04 PM EDT for Montmorency County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2017, 4:04 PM EDT (20:04 UTC)
- Expired
- Jun 5, 2017, 4:42 PM EDT
- In force
- 38 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Montmorency County, MI
The radar
The NCL Michigan radar (KAPX), 61 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468
WUUS53 KAPX 052004
SVRAPX
MIC119-052100-
/O.NEW.KAPX.SV.W.0005.170605T2004Z-170605T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
404 PM EDT MON JUN 5 2017
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Eastern Montmorency County in northern Michigan...
* Until 500 PM EDT
* At 404 PM EDT, a severe thunderstorm was located over Grass Lake,
or 12 miles northeast of Atlanta, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Grass Lake, Hillman, Fletcher Pond, Royston and Lockwood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4494 8389 4491 8401 4518 8416 4520 8410
4520 8389 4513 8388
TIME...MOT...LOC 2004Z 332DEG 20KT 4515 8400
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
126
WWUS53 KAPX 052030
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
430 PM EDT MON JUN 5 2017
MIC119-052100-
/O.CON.KAPX.SV.W.0005.000000T0000Z-170605T2100Z/
Montmorency MI-
430 PM EDT MON JUN 5 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN MONTMORENCY COUNTY...
At 429 PM EDT, a severe thunderstorm was located near Lockwood Lake,
or 7 miles east of Atlanta, moving south at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hillman, Fletcher Pond and Lockwood Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4507 8410 4508 8388 4494 8389 4491 8401
TIME...MOT...LOC 2029Z 359DEG 26KT 4499 8400
HAIL...1.00IN
WIND...60MPH
$$646
WWUS53 KAPX 052042
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
442 PM EDT MON JUN 5 2017
MIC119-052052-
/O.CAN.KAPX.SV.W.0005.000000T0000Z-170605T2100Z/
Montmorency MI-
442 PM EDT MON JUN 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTMORENCY
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4507 8410 4508 8388 4494 8389 4491 8401
TIME...MOT...LOC 2040Z 332DEG 20KT 4492 8395
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:34 PM EDT, 30 minutes earlier.
Area forecast discussion, Jun 5, 3:34 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 334 PM EDT Mon Jun 5 2017 .NEAR TERM...(Tonight through Tuesday) Issued at 314 PM EDT Mon Jun 5 2017 ...Scattered showers and Isolated thunder through early evening... High Impact Weather Potential...Potential for gusty winds and small hail in thunderstorms through early evening. Rest of today and tonight...Compact but potent short wave continues to dive southwestward into the region. Current water vapor imagery shows this feature centered across eastern upper near the Sault Ste Marie. Scattered showers and isolated showers across eastern upper continue to expand into far northern lower. This activity is expected to continue over the next few hours. Model soundings continue to show upwards of 500 J/KG of mixed layer cape. Stronger winds aloft could mix down leading to a few winds gusts in the 40 to 45 mph range. In addition, freezing levels are rather low at about 6500 feet so could see some hail to dime size. All this activity should remain along and east of Interstate 75. Perhaps a few leftover showers across northeast lower overnight, otherwise clear to partly cloudy skies and a little cooler temperatures expected. Lows in the middle 40s to lower 50s. Tuesday...Upper level low is slow to exit the region to the southeast. Therefore there could be a few leftover showers, especially in the morning across northeast lower. Otherwise, decreasing clouds and slightly warmer temperatures are expected. Highs ranging from the middle 60s to the middle 70s. && .SHORT TERM...(Tuesday night through Thursday) Issued at 314 PM EDT Mon Jun 5 2017 ...Dry and warm through midweek... High Impact Weather Potential: Minimal. Pattern Forecast: Upper low over the lower Great Lakes/mid Atlantic region Tuesday night...while ridging extends from the desert southwest northward into northwest Ontario. This ridging will build southward into the upper Lakes for the midweek period...will be a slow process as troughing over the mid Atlantic/Ohio Valley will be reluctant to give way. Ridge will be getting flattened between upper level energy to the southeast and another piece of short wave energy coming in from the northwest. Surface high pressure will build into WI/MI Tuesday night into Wednesday...weakening into Thursday as a weak cold front presses in from the north. Primary Forecast Concerns: Not many issues through the midweek period with high pressure building in. Dry weather and warming temperatures with highs well into the 70s Wednesday and Thursday (possibly some 80s across interior northern Lower). Relative humidity values will likely dip below 30 percent across interior northern Lower at least Wednesday afternoon (and perhaps Thursday as well). Only potential fly in the ointment is approaching cold front Thursday...though at this point looks like any impact will probably hold off until Thursday night. && .LONG TERM...(Thursday night through Monday) Issued at 314 PM EDT Mon Jun 5 2017 High impact weather potential...Minimal. Thursday night through Friday, a weak shortwave aloft and associated surface low will drop southeast across northern Michigan, bringing a chance of showers to the area. Limited instability and weak forcing looks to limit thunderstorm chances. Thereafter, strong upper level ridging over the central CONUS will broaden as it becomes focused over the eastern CONUS through early next week. This will keep most of northern Michigan generally dry through the weekend. Ensembles show slightly anomalous heights and temperatures aloft by Monday with ongoing WAA leading to a steady warming trend. 850mb temperatures over northern MI will rise to around 20C by Monday (perhaps even a bit warmer as suggested by the GFS and several GEFS plume members). This pattern change will likely translate into the first big warmup of the summer for northern Michigan with highs climbing well through the 80s Sunday and Monday across northern Lower; 70s for eastern Upper. This far out, a few GEFS members continue to suggest highs flirting with 90 Sunday and more so on Monday for GLR and APN. Something to keep an eye on, especially as dew points climb into the 60s and lead to muggy conditions. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 139 PM EDT Mon Jun 5 2017 Status has mixed out across all taf sites leaving just a few clouds. Sct-bkn cumulus field should replace the lower clouds this afternoon. A short wave dropping down from the north is expected to bring scattered showers and isolated thunderstorms to mainly APN this afternoon. Drier air advecting in tonight should prevent stratus redevelopment. Overall VFR cigs/vsbys expected through the taf period. Winds should be mainly northerly through the taf period with a few gusts approaching 20 knots at APN Tuesday. && .MARINE... Issued at 314 PM EDT Mon Jun 5 2017 Northerly winds will become a bit more gusty on Tuesday as an upper level low departs to the east. Small craft advisories may need to be issued across some nearshore zones. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...AJS SHORT TERM...JPB LONG TERM...MEK AVIATION...AJS MARINE...AJS
Hazardous weather outlook, Jun 5, 3:47 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 347 PM EDT Mon Jun 5 2017 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-061100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 347 PM EDT Mon Jun 5 2017 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Isolated thunderstorms are expected early this evening along and east of the US-131 corridor in northern Lower Michigan. Wind gusts to 40 mph are possible with any stronger storms. Storms are expected to taper off by 10pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JPB
In the hours before
Local storm report, Jun 5, 10:46 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1046 AM EDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM TSTM WND DMG 3 SW SUTTONS BAY 44.95N 85.71W
06/03/2017 LEELANAU MI BROADCAST MEDIA
BOAT FLIPPED AND DOCK DESTROYED ON LAKE LEELANAU...ALONG
SOUTH SANDY DRIVE IN BINGHAM TWP. REPORT FROM LEELANAU
COUNTY SHERIFFS OFFICE AND RELAYED FROM TV 7/4.
&&
JPBLocal storm report, Jun 5, 2:33 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
233 PM EDT MON JUN 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 AM TSTM WND DMG 2 SW HIGGINS LAKE 44.44N 84.76W
05/18/2017 ROSCOMMON MI PUBLIC
35 LARGE TREES DOWN ON A PROPERTY DUE TO 60 TO 70 MPH
DOWNBURST WINDS ASSOCIATED WITH A LINE OF THUNDERSTORMS.
&&
JKEYSORNearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.